Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 24, NWS Topeka, KS

July 20, 2020Nemaha County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 20, 2020, 10:54 AM CDT for Nemaha County, Kansas. It took effect at Jul 20, 2020, 5:04 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 10:54 AM CDT (15:54 UTC)
In effect from
Jul 20, 2020, 5:04 PM CDT
Expired
Jul 20, 2020, 8:10 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 18.03 ft at Jul 20, 2020, 11:00 PM CDT.

actionminormoderate0102007/2007/2107/22
Action stage
16 ft
Minor stage
21 ft
Moderate stage
23.5 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 20, 7:03 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 7:03 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
703 AM CDT Mon Jul 20 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Mon Jul 20 2020

Early this morning a surface front was located just north of I-70 and
was slowly lifting northward. Showers and thunderstorms, some strong
to severe at times, have developed just north of the boundary
across north central KS. The surface inversion is fairly weak so
thunderstorm downdrafts have been making it to the surface as
noted by the 56 MPH wind gusts at KCNK just before 2 AM. Most
short-term guidance shows a cluster of storms now entering north
central KS to move east across the northern counties of the CWA
through 8 AM. Outflow produced by this cluster of storms may cause
additional thunderstorms to develop southward across the CWA, but
these storms would be more widely scattered through the mid
morning hours.

Most of the day may end up dry as the better isentropic lift shifts
northeast of the CWA. Some of the CAMs show another MCS developing
across northwest KS and southwest NE ahead of a stronger H5 trough
translating east across the northern and central Plains. This
complex of storms may reach the western counties of the CWA this
evening and may weaken as the complex of storms shift east-
southeast across the CWA, but most of the CWA may get rainfall.
Most areas may see up to one inch of rainfall, with some isolated
higher amounts. There may be some localized flooding late Tonight
and into early Tuesday morning. Any thunderstorms that develop in
the late afternoon and evening hours may be strong to severe. If
a complex of storms moves into the CWA this evening then there may
be some severe wind gusts and heavy rainfall.

Highs Today across the southern counties will reach the upper 80s to
near 90, south of the weak frontal boundary. Highs across the
northern counties will only reach the lower to mid 80s. Lows Tonight
will range from the mid 60s along the NE border to around 70 degrees
along and south of I-70.

.LONG TERM...(Tuesday through Sunday)
Issued at 308 AM CDT Mon Jul 20 2020

Tuesday  through Tuesday night, the southern extent of the H5 trough
axis will move east across eastern KS. After Tuesday mornings
thunderstorms we may see another round during the afternoon into
the evening hours. Once the H5 trough axis passes east of the CWA
late Tuesday night, the showers and thunderstorms will become
more widely scattered. Total QPF Monday through Tuesday night will
range between 1 to 2 inches with some areas receiving locally
higher amounts. I cannot rule out some localized flooding and some
river rises to or slightly above flood stage. I cannot rule out
any strong to severe thunderstorms during the morning hours and
then again during the late afternoon and evening hours. The
primary hazards would be damaging wind gusts and heavy rainfall.

Wednesday through Wednesday night, the mid level flow will become
more zonal but remain weak. The better chance for thunderstorms will
be across NE but I cannot rule out some widely scattered showers and
thunderstorms.

Thursday through Monday a broad upper level ridge will amplify across
eastern KS and western MO. The ECMWF is more amplified than the GFS,
so if the ECMWF verifies it may be hot and humid again with heat
indices above 100 degrees and temperatures in the 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 659 AM CDT Mon Jul 20 2020

A line of thunderstorms was passing through KMHK and should reach
KTOP and KFOE by 1230Z. These storms will be east of the terminal
by 14Z. As the storms move through winds will gusts to the
northwest at 30 to 40 MPH from the northwest then become light and
variable after 14Z before becoming southeast during the afternoon
hours. There may be a chance for thunderstorms to redevelop around
the terminals after 22Z and continue into the early morning hours
of Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...Gargan
Hazardous weather outlook, Jul 20, 3:23 AM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 AM CDT Mon Jul 20 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-210830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 AM CDT Mon Jul 20 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

There may be a few strong to severe thunderstorms this morning
and then again late this afternoon and Tonight. The main hazard
will be damaging wind gusts and heavy rainfall. Localized flooding
may be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe thunderstorms will be possible again on
on Tuesday. The main hazards will be damaging winds with heavy
rainfall potential as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 20, 6:13 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 AM CDT Mon Jul 20 2020

KSZ022>024-036-038-201145-
Wabaunsee-Geary-Pottawatomie-Riley-Jackson-
613 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHERN RILEY...
NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES UNTIL 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wheaton to near Manhattan to 4
miles south of Milford Lake. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, St. Marys, Ogden,
Grandview Plaza, Riley, Onaga, St. George, Milford, Belvue, Emmett,
Louisville, Wheaton, Milford Lake, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 298 and 325.

LAT...LON 3948 9591 3919 9607 3892 9664 3909 9696
      3926 9696 3951 9635
TIME...MOT...LOC 1112Z 266DEG 31KT 3943 9630 3919 9653 3908 9690

Gargan
Special weather statement, Jul 20, 6:25 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
625 AM CDT Mon Jul 20 2020

KSZ011-012-024-201200-
Brown-Jackson-Nemaha-
625 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...EASTERN NEMAHA
AND BROWN COUNTIES UNTIL 700 AM CDT...

At 624 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Cloud to near Hiawatha to near
Wetmore. Movement was east at 45 mph.

Pea size hail and winds of 40 to 50 mph will be possible with these
storms.

Locations impacted include...
Hiawatha, Sabetha, Horton, Wetmore, Everest, Fairview, Robinson,
Morrill, Whiting, Netawaka, Goff, Reserve, Powhattan, Hamlin, Willis,
Kickapoo Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9534 3965 9556 3949 9557 3958 9601
      4000 9590 4000 9534
TIME...MOT...LOC 1124Z 274DEG 56KT 3998 9534 3984 9549 3961 9585

Gargan
Special weather statement, Jul 20, 6:46 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
646 AM CDT Mon Jul 20 2020

KSZ022>024-026-036-038-039-055-201215-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Riley-Jackson-Osage-
646 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHEASTERN GEARY...
SOUTHEASTERN RILEY...SHAWNEE...WABAUNSEE...NORTHWESTERN OSAGE...
SOUTHEASTERN POTTAWATOMIE AND JACKSON COUNTIES UNTIL 715 AM CDT...

At 645 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Holton to 5 miles northeast of
Rossville to 9 miles southeast of Volland. Movement was east at 40
mph.

Pea size hail and winds of 40 to 50 mph will be possible with these
storms.

Locations impacted include...
Topeka, Wamego, Holton, Valley Falls, Rossville, Oskaloosa, Alma,
Eskridge, Tecumseh, St. Marys, Dover, Silver Lake, Auburn, Meriden,
Hoyt, Ozawkie, Nortonville, Maple Hill, Winchester and Mayetta.

This includes the following highways...
 Interstate 70 between mile markers 315 and 355.
 Kansas Turnpike between mile markers 158 and 187.

LAT...LON 3913 9533 3907 9543 3906 9550 3903 9550
      3875 9596 3894 9672 3929 9618 3957 9590
      3957 9579 3953 9557 3942 9557 3942 9518
TIME...MOT...LOC 1145Z 282DEG 33KT 3947 9567 3919 9588 3884 9631

Gargan
Special weather statement, Jul 20, 7:12 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
712 AM CDT Mon Jul 20 2020

KSZ024-026-038>040-055-056-201315-
Wabaunsee-Shawnee-Jefferson-Douglas-Franklin-Jackson-Osage-
712 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JEFFERSON...SHAWNEE...
SOUTHEASTERN WABAUNSEE...DOUGLAS...NORTHERN OSAGE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 815 AM CDT...

At 711 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nortonville to Topeka to near Harveyville.
Movement was southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Carbondale, Valley Falls,
Rossville, Oskaloosa, Eskridge, Tecumseh, Eudora, Richland,
Wellsville, Dover, Silver Lake, Auburn, Overbrook, Centropolis,
Burlingame and Perry.

This includes the following highways...
 Interstate 35 between mile markers 178 and 198.
 Interstate 70 between mile markers 341 and 355.
 Kansas Turnpike between mile markers 156 and 205.

LAT...LON 3844 9507 3884 9619 3916 9599 3952 9561
      3951 9557 3942 9557 3942 9518 3897 9519
      3898 9516 3895 9509 3898 9508 3899 9506
      3898 9506
TIME...MOT...LOC 1211Z 298DEG 32KT 3941 9534 3901 9568 3877 9596

Gargan
Special weather statement, Jul 20, 7:38 AM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
738 AM CDT Mon Jul 20 2020

KSZ037-038-054>056-058-059-201345-
Coffey-Wabaunsee-Lyon-Franklin-Osage-Anderson-Morris-
738 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...SOUTHEASTERN
MORRIS...SOUTHEASTERN WABAUNSEE...ANDERSON...SOUTHERN OSAGE...COFFEY
AND LYON COUNTIES UNTIL 845 AM CDT...

At 738 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Lyndon to 7 miles west of
Emporia. Movement was southeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Garnett, Osage City, Burlington, Lyndon, Lebo, Americus,
Waverly, Olpe, Richmond, Colony, Williamsburg, New Strawn, Quenemo,
Melvern, Hartford, Gridley, Greeley, Princeton and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 128 and 177.
 Kansas Turnpike between mile markers 117 and 156.

LAT...LON 3817 9596 3817 9636 3852 9635 3852 9657
      3857 9660 3885 9615 3844 9507 3804 9508
      3804 9596
TIME...MOT...LOC 1238Z 331DEG 35KT 3864 9575 3837 9632

Gargan
Special weather statement, Jul 20, 9:17 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
917 AM CDT Mon Jul 20 2020

KSZ054-055-201500-
Lyon-Osage-
917 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
NORTHEASTERN LYON COUNTIES UNTIL 1000 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Admire, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Osage City, Burlingame and Admire.

This includes Kansas Turnpike between mile markers 137 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3862 9621 3874 9594 3878 9584 3859 9571
      3849 9612
TIME...MOT...LOC 1417Z 240DEG 28KT 3858 9607

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:08 PM CDTSpecial Weather StatementTOPCoffey37 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min
Jul 19, 7:35 PM CDTSpecial Weather StatementTOPCoffey40 min
Jul 19, 7:48 PM CDTSpecial Weather StatementTOPLyon27 min
Jul 19, 7:52 PM CDTSpecial Weather StatementTOPAnderson23 min
Jul 19, 7:56 PM CDTSevere Thunderstorm WarningTOPAnderson49 min
Jul 19, 7:58 PM CDTAreal Flood AdvisoryTOPAnderson92 min
Jul 19, 8:35 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
Jul 19, 8:57 PM CDTSpecial Weather StatementTOPCoffey33 min
Jul 19, 9:02 PM CDTSpecial Weather StatementTOPLyon43 min
Jul 19, 9:19 PM CDTSpecial Weather StatementTOPCoffey41 min
Jul 19, 9:24 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jul 19, 11:31 PM CDTSpecial Weather StatementTOPDickinson29 min
Jul 19, 11:58 PM CDTSpecial Weather StatementTOPGeary32 min
Jul 20, 12:18 AM CDTSpecial Weather StatementTOPRiley27 min
Jul 20, 12:43 AM CDTSpecial Weather StatementTOPOttawa32 min
Jul 20, 12:50 AM CDTSpecial Weather StatementTOPOttawa25 min
Jul 20, 1:15 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 20, 1:22 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa25 min
Jul 20, 2:02 AM CDTSpecial Weather StatementTOPCloud28 min
Jul 20, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington30 min
Jul 20, 2:50 AM CDTSpecial Weather StatementTOPRepublic25 min
Jul 20, 2:52 AM CDTSpecial Weather StatementTOPNemaha23 min
Jul 20, 3:44 AM CDTSpecial Weather StatementTOPRepublic61 min
Jul 20, 3:52 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington53 min
Jul 20, 6:13 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley32 min
Jul 20, 6:20 AM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha3 hr
Jul 20, 6:25 AM CDTSpecial Weather StatementTOPBrown35 min
Jul 20, 6:46 AM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee, Wabaunsee29 min
Jul 20, 6:49 AM CDTAreal Flood AdvisoryTOPBrown3 hr
Jul 20, 7:12 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Shawnee63 min
Jul 20, 7:38 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Lyon, Osage67 min
Jul 20, 9:17 AM CDTSpecial Weather StatementTOPOsage43 min
Jul 20, 11:53 AM CDTAreal Flood AdvisoryTOPRepublic3 hr

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.